Connecticut, 2004

Flash Flooding in Connecticut, September 8, 2004

September 8, 2004 · NWS OKX · 2 events in 1 county or zone

The remnants of Hurricane Frances produced torrential rainfall across Western Connecticut on September 8th. Storm total rainfall amounts ranging from an inch to up to 6 inches were common across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The remnants of Hurricane Frances produced torrential rainfall across Western Connecticut on September 8th. Storm total rainfall amounts ranging from an inch to up to 6 inches were common across the area. This caused extensive flash flooding of mainly roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 8, 2:30 AM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Sep 8, 2:30 AM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
330 AM EDT WED SEP 8 2004

.SHORT TERM (TODAY THROUGH THURSDAY)...
TROPICAL AIRMASS MAKING ITS WAY NORTHWARD. DEWPOINTS ACROSS THE AREA
ARE IN THE MID 60S TO LOWER 70S. RADAR HAS BEEN SHOWING HEAVY
SHOWERS MOVING SLOWLY NORTHWARD MAINLY ACROSS EASTERN ZONES.
RAINFALL RATES OF A LITTLE OVER AN INCH IN ONE HOUR HAS BEEN
REPORTED. AS THE AREA CONTINUES TO MOVE NORTH IT LOOKS TO BE
WEAKENING.

THE MAIN FOCUS LATE TODAY INTO THURSDAY FOR CONVECTION WILL BE WITH
THE REMNANTS OF T.D. FRANCES AS IT TRACKS WEST OF THE APPALACHIANS.
ALL MODELS IN GOOD AGREEMENT IN TAKING REMNANTS OF T.D. FRANCES OVER
THE WEST SIDE OF THE APPALACHIANS. THE ONLY DIFFERENCE IS TIMING.
THE ETA A TAD SLOWER THAN THE GFS AND THE UKMET. WILL CONTINUE TO
FORECAST BASED ON THE GFS. THURSDAY SHOULD REMAIN PRETTY HUMID AND
BREEZY WITH SHOWERS AND THUNDERSTORMS. AT THIS TIME EXPECTED QPF ONE
TO TWO INCHES ACROSS THE AREA THROUGH FRIDAY AFTERNOON.

DAYTIME HIGHS THROUGH THE PERIOD WILL BE NORMAL...BUT LOWS WILL BE
SEVERAL DEGREES ABOVE NORMAL IN THE TROPICAL AIRMASS.
&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
COLD FRONT OVER THE GREAT LAKES REGION MOVES SOUTHEAST ACROSS THE
AREA LATE THURSDAY NIGHT AND FRIDAY. DRY CONDITIONS EXPECTED FROM
FRIDAY AFTERNOON INTO THE WEEKEND. ANOTHER FRONT APPROACHES DURING
THE DAY SUN WITH FRONTAL PASSAGE EXPECTED AT NIGHT. LARGE SURFACE
HIGH BUILDS ACROSS EASTERN CANADA AND THE NORTHEAST MON AND TUE WITH
NEAR SEASONABLE TEMPS.
&&

.AVIATION...

A MIXED BAG OF LIFR TO MVFR CIGS AND VIS ACROSS THE REGION. BAND OF
HEAVY SHOWERS ORIENTED NE-SW FROM KHVN TO KJFK WILL CONTINUE TO PUSH
NW THROUGH CITY AIRPORTS AND NW BETWEEN NOW AND 11Z WITH GENERALLY
IFR CONDITIONS. TO THE SE OF THE PASSING BAND...EXPECT CIGS AND VIS
TO GRADUALLY DROP TO LIFR. CONDITIONS WILL ONLY IMPROVE SLIGHTLY
AFTER SUNRISE TO IFR/LOW MVFR CIGS AND MVFR VSBY WITH SHRA. VSBY
COULD REMAIN IFR OVER KHPN...KISP...AND KGON THROUGH A GOOD PART OF
THE MORNING. SHOWER ACTIVITY BECOMES MORE WIDESPREAD AND HEAVIER
FROM 16Z ON...WITH IFR CONDITIONS IN HEAVY SHOWERS. EXPECT
CONDITIONS TO DROP TO IFR/LIFR ACROSS MOST REGION AFTER 02Z TONIGHT.

&&

.MARINE...
SEAS ON THE OCEAN WATERS ARE BETWEEN 3 AND 4 FT CURRENTLY...BUT
EXPECT THEM TO BUILD TO MARGINAL SCA TODAY ON TIGHTENING SE
GRADIENT. THE SEAS WILL THEN BUILD TO 6 TO 9 FT BY FRIDAY AS A TIGHT
SSE GRADIENT DEVELOPS BETWEEN APPROACHING REMNANTS OF FRANCES AND
WESTERN ATLANTIC RIDGE. WINDS THEMSELVES SHOULD APPROACH OR EXCEED
SCA CRITERIA THURSDAY INTO EARLY FRIDAY AHEAD OF AN APPROACHING COLD
FRONT MERGED WITH REMNANTS OF FRANCES. WINDS ON THE SOUND AND HARBOR
APPEAR TO REMAIN JUST BELOW CRITERIA AT THIS TIME. WINDS WILL RELAX
BELOW SCA FROM WEST TO EAST FRIDAY NIGHT AS A COLD FRONT CROSSES THE
WATERS AND SHIFTS FLOW TO THE NW. SEAS ON THE OCEAN MAY FINALLY
SUBSIDE BELOW SCA BY SATURDAY NIGHT WITH OFFSHORE FLOW.

&&

.HYDROLOGY...LOOKING AT 1 TO 2 INCHES OF RAINFALL THROUGH FRIDAY
CROSS LI/SRN CT AND ACROSS THE HIGHER ELEVATIONS OF NW CT AND THE
LOWER HUDSON VALLEY. BASED ON GUIDANCE OVER 3 INCHES OF RAINFALL IS
NEEDED TO CAUSE FLOODING PROBLEMS. WITH CURRENT QPF AMOUNTS NO
FLOODING PROBLEMS ARE EXPECTED AT THIS TIME...WITH THE EXCEPTION OF
SOME MINOR NUISANCE URBAN AND SMALL STREAM FLOODING.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH OCEAN SEAS...ANZ355-353-350.
&&
Hazardous weather outlook, Sep 8, 4:17 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
517 AM EDT WED SEP 8 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-080915-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
517 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND THURSDAY

THERE IS THE POTENTIAL FOR HEAVY RAIN TODAY INTO THURSDAY AS THE
REMNANTS OF HURRICANE DRIFT UP ALONG THE APPALACHIANS. PRECIPITATION
AMOUNTS OF 1 TO 2 INCHES IS EXPECTED. NO SIGNIFICANT FLOODING IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND TONIGHT.

In the hours before

Special weather statement, Sep 8, 8:49 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
949 AM EDT WED SEP 8 2004

CTZ005-006-009-010-NJZ002>006-011-NYZ067>071-074-077-078-080-081600-
BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-NASSAU NY-
NORTHERN FAIRFIELD CT-NORTHERN NEW HAVEN CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-RICHMOND (STATEN IS.) NY-
ROCKLAND NY-SOUTHERN FAIRFIELD CT-SOUTHERN NEW HAVEN CT-
SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-UNION NJ-
WESTERN PASSAIC NJ-
949 AM EDT WED SEP 8 2004

AN AREA OF MODERATE TO HEAVY RAIN WILL CONTINUE TO MOVE NORTH FROM
NEW YORK CITY AND EASTERN NEW JERSEY AND INTO THE LOWER HUDSON
VALLEY. RAINFALL RATES WILL APPROACH 2 INCHES PER HOUR IN THE
HEAVIEST OF THE RAIN. THIS RAIN HAS A HISTORY OF PRODUCING
SIGNIFICANT PONDING OF WATER ON ROADS AS WELL AS ROAD FLOODING.
MOTORISTS ARE ADVISED TO EXERCISE CAUTION AND NOT DRIVE THROUGH WATER
COVERED ROADS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SILVA

The radar

The Brookhaven radar (KOKX), 71 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Fairfield

When
September 8, 8:50 AM EST to 9:05 AM EST
Where
Fairfield County, Ridgefield
Reported by
TRAINED SPOTTER
Coordinates
41.326, -73.447 (the zone’s center; the record gives no point)

A spotter in Ridgefield reported that the rainfall rate was up to 1.9 inches per hour in torrential downpours. Many streets in Ridgefield experienced flash flooding.

Flash Flood, Fairfield

When
September 8, 10:00 AM EST to 10:30 AM EST
Where
Fairfield County, Wilton
Reported by
TRAINED SPOTTER
Coordinates
41.326, -73.447 (the zone’s center; the record gives no point)

Torrential rains caused flash flooding of streets in Wilton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421530, 5421531.